Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 79, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Oct 4, 2021, 3:25 AM CDT. It took effect at Oct 4, 2021, 1:00 PM CDT. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2021, 3:25 AM CDT (08:25 UTC)
- In effect from
- Oct 4, 2021, 1:00 PM CDT
- Expired
- Oct 5, 2021, 2:45 PM CDT
- In force
- 26 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
837 WHUS73 KLOT 040825 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 325 AM CDT Mon Oct 4 2021 LMZ740>743-041630- /O.NEW.KLOT.SC.Y.0079.211004T1800Z-211005T1500Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 325 AM CDT Mon Oct 4 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM CDT TUESDAY... * WHAT...Waves to 6 ft occasionally to 8 ft expected. North to northeast winds to 25 kt. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL and Calumet Harbor IL to Gary IN. * WHEN...From 1 PM this afternoon to 10 AM CDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ744-745-041630- /O.NEW.KLOT.SC.Y.0079.211004T2100Z-211005T0900Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 325 AM CDT Mon Oct 4 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM CDT TUESDAY... * WHAT...Waves to 6 ft occasionally to 8 ft expected. North to northeast winds to 20 kt. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...From 4 PM this afternoon to 4 AM CDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
6 follow-up statements
583 WHUS73 KLOT 041421 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 921 AM CDT Mon Oct 4 2021 LMZ740>743-042230- /O.CON.KLOT.SC.Y.0079.211004T1800Z-211005T1500Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 921 AM CDT Mon Oct 4 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM CDT TUESDAY... * WHAT...Waves to 6 ft occasionally to 8 ft expected. North to northeast winds to 25 kt. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL and Calumet Harbor IL to Gary IN. * WHEN...From 1 PM this afternoon to 10 AM CDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ744-745-042230- /O.CON.KLOT.SC.Y.0079.211004T2100Z-211005T0900Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 921 AM CDT Mon Oct 4 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM CDT TUESDAY... * WHAT...Waves to 6 ft occasionally to 8 ft expected. North to northeast winds to 20 kt. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...From 4 PM this afternoon to 4 AM CDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
242 WHUS73 KLOT 042013 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 313 PM CDT Mon Oct 4 2021 LMZ744-745-050415- /O.CON.KLOT.SC.Y.0079.211004T2100Z-211005T0900Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 313 PM CDT Mon Oct 4 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT TUESDAY... * WHAT...Waves to 6 ft occasionally to 8 ft expected. North to northeast winds to 20 kt. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...From 4 PM this afternoon to 4 AM CDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ740>743-050415- /O.CON.KLOT.SC.Y.0079.000000T0000Z-211005T1500Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 313 PM CDT Mon Oct 4 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT TUESDAY... * WHAT...Waves to 6 ft occasionally to 8 ft expected. North to northeast winds to 25 kt. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL and Calumet Harbor IL to Gary IN. * WHEN...through 10 AM CDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
890 WHUS73 KLOT 050223 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 923 PM CDT Mon Oct 4 2021 LMZ744-745-050900- /O.CON.KLOT.SC.Y.0079.000000T0000Z-211005T0900Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 923 PM CDT Mon Oct 4 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT TUESDAY... * WHAT...Waves to 6 ft occasionally to 8 ft expected. North to northeast winds to 20 kt. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...From 4 PM this afternoon to 4 AM CDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ740>743-051030- /O.CON.KLOT.SC.Y.0079.000000T0000Z-211005T1500Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 923 PM CDT Mon Oct 4 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT TUESDAY... * WHAT...Waves to 8 ft occasionally to 10 ft expected this evening, and to 6 ft occasionally to 8 ft late tonight and Tuesday morning. North to northeast winds to 25 kt. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL and Calumet Harbor IL to Gary IN. * WHEN...Through 10 AM CDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
655 WHUS73 KLOT 050854 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 354 AM CDT Tue Oct 5 2021 LMZ744-745-051000- /O.EXP.KLOT.SC.Y.0079.000000T0000Z-211005T0900Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 354 AM CDT Tue Oct 5 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING... Waves have eased slightly, with averages now below 4 ft from east of Gary through Michigan City. Wave conditions will still remain somewhat choppy today. $$ LMZ740>743-051700- /O.EXT.KLOT.SC.Y.0079.000000T0000Z-211005T1800Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 354 AM CDT Tue Oct 5 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...Waves to 6 ft occasionally to 8 ft expected. Northeast winds to 20 kt. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL and Calumet Harbor IL to Gary IN. * WHEN...Until 1 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
038 WHUS73 KLOT 051355 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 855 AM CDT Tue Oct 5 2021 LMZ740>743-052100- /O.EXT.KLOT.SC.Y.0079.000000T0000Z-211005T2100Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 855 AM CDT Tue Oct 5 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...Waves to 6 ft occasionally to 8 ft expected. Northeast winds to 20 kt. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL and Calumet Harbor IL to Gary IN. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
558 WHUS73 KLOT 051945 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 245 PM CDT Tue Oct 5 2021 LMZ740>743-052045- /O.CAN.KLOT.SC.Y.0079.000000T0000Z-211005T2100Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 245 PM CDT Tue Oct 5 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have diminished below advisory criteria. Therefore the small craft advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Oct 4, 2:58 AM CDT, 27 minutes earlier.
Area forecast discussion, Oct 4, 2:58 AM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 258 AM CDT Mon Oct 4 2021 .SHORT TERM... 255 AM CDT Through Tuesday... Multiple items of interest in the short term, including 1.) some locations with dense fog in mainly northwest Indiana early this morning, 2.) scattered showers and possibly a few storms later this morning and afternoon though less of a footprint than the weekend, and 3.) stubborn cloud cover. After an extended mild and dry spell to end September we find ourselves in a multi-day stretch of cloudy, showery weather. We can thank the blocked pattern for both stretches, reminding us its all about one's location relative to such a pattern for the persistent weather that unfolds. Early this morning, the main upper closed low is now over lower Michigan with a slow movement east-southeast. On its far southwest periphery, a 65 kt upper jet is advancing southward, which with the subtropical jet will develop another closed upper circulation over the Lower Mississippi Valley tonight. The very slow system movement in the region with little cross isothermal flow (near barotropic) is providing little to no air mass change. This will keep us humid by October standards, with dew points around 60 early this week, and also supports a more cloudy forecast. A weak surface trough (might be analyzed as a very weak cold front) is dropping southward through the area early this morning behind the stacked low over Michigan. Ahead of this, some holes in the cloud cover along with the calm surface winds had fostered fog development. This is most pronounced in northwest Indiana, with multiple observations in our counties and southeastward indicating 1/4SM visibility. A few INDOT webcams on I-65 have shown a downward trend with around 1/2SM visibility. While the front will ooze through that area, there may be enough moisture locked in below the inversion to not scour it out until mid morning. So will watch this area for a possible Dense Fog Advisory issuance. Clouds behind the front will spill in areawide by shortly after daybreak and not expecting these clouds to evolve much today and even tonight. This along with north-northeast winds gusting to 15-20 mph (25 mph lakeside) will keep the diurnal range fairly muted, maybe even a smidge more so than forecast with some locations probably not recovering to higher than 70. As for shower potential today, the main ingredient in place is lingering ample moisture. This is indicated by precipitable waters of 1.4 to 1.5 inches (top 5th percentile for early October). With still relative close proximity to the upper low and the jet rotating southward on its back side, there will be forcing for ascent to tap into this moisture. This will not be as great as during the weekend and we will be cooler at the surface, so less CAPE and for northern parts there will be near zero CAPE. Have highest forecast shower coverage (50-60 percent) in the southeast third to half of the CWA from late morning through mid afternoon, and this is the area where we also mention the possibility of some thunderstorms. Mid-level height rises are forecast to ooze in from the northwest late day into tonight shutting down shower potential from north to south. The one exception to this may be near the lake where a wee bit of lake- induced instability is shown in some of the model forecast soundings. This is over a shallow, saturated depth, so feel that it may not be much more than sprinkles if it materializes tonight. With a few thousand feet low cloud depth going into Tuesday and still some cyclonic flow around the new closed to the south, have leaned more towards the clouds sticking around through the day and slightly cooler high temperatures. Model soundings indicate a subsidence inversion trying to develop in the mid-levels especially across the north, but the projected moisture depth of a few thousand feet has the look of a profile that will hold onto clouds. With the sun angle being equivalent to that of early March, have to be cautious of not going too warm on temperatures. Have leaned a bit toward the cooler guidance for Tuesday highs with mid-upper 60s to lower 70s well inland. A few showers are possible south of I-80 but the signal is fairly weak on this. MTF && .LONG TERM... Monday Night through Sunday... 235 PM...Main forecast concern and focus is precip chances mid/late week. By Monday night, the current upper low will be weakening only to be absorbed and then replaced by another upper low that will slowly lift north from the gulf coast, reaching the local area by Thursday. There is a chance for a few showers Monday evening and again Tuesday afternoon/evening, mainly across the southern cwa but much of this time period is expected to be dry. Precip chances will increase on Wednesday as the upper low begins its move north. The models are in decent agreement with timing and blended likely pops seem on track, especially for the afternoon/evening of Wednesday and Thursday. Similar to this current upper low, locally heavy rain with the stronger thunderstorms will be possible. Precip chances begin to diminish Friday as the upper low weakens and lifts to the northeast. Precip chances for next weekend look rather low, though there is a frontal boundary on the models for the Sunday time period. Low chance pops during this time period seem ok from this distance. cms && .AVIATION... For the 06Z TAFs... Aviation weather concerns for 06Z TAFs: * MVFR to IFR CIGs/VIS this morning near Lake Michigan * Timing of possible showers this morning * Timing of lifting conditions to MVFR/VFR later today The upper-level low has shifted northeast over the Michigan peninsula, with the associated surface low just to our east, bringing light northerly winds. Shower coverage has diminished significantly over the past few hours, with only widely isolated showers remaining, mainly north of I-88, and no lightening being observed at this time. Ceilings and visibilities vary widely throughout my forecast area, with locations south of I-88 and west of I-65 remaining VFR, while lower CIGs and VIS exist the closer you get to Lake Michigan. IFR ceilings are expected to move in and out of the terminals close to Lake Michigan for the next couple of hours before becoming predominantly IFR. Visibilities are expected to remain VFR except in northwestern Indiana, where fog has formed as low as 1/4 mile in fog, while Gary has carried 3 miles for the past few hours. IFR ceilings are expected to work into northwestern IN in the next hour or so. The upper/surface low will slowly move east-southeast away from us, but will continue to influence our weather, with a short wave expected to rotate around this system in the mid-morning, increasing our chances for showers. I do not have a great amount of confidence on the timing and coverage of these showers, but presently believe around 15Z is a good time, with chances for showers existing into the early afternoon. A large air mass change is not expected during this TAF period, so the moist atmosphere that is producing these low MVFR/IFR conditions are expected to remain. Although most sites will become MVFR later this morning, presently I do not see VFR conditions occurring, or if they do, it will be temporary in nature. In fact, we could possibly see IFR conditions again Tuesday morning, but confidence is a bit low, so no mention in the present TAFs, and will be addressed in future TAFs. BKL && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Oct 3, 3:15 PM CDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 315 PM CDT Sun Oct 3 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-042015- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 315 PM CDT Sun Oct 3 2021 /415 PM EDT Sun Oct 3 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. Elevated Fog Risk. DISCUSSION... Scattered thunderstorms will continue into early this evening. Locally heavy rainfall will be possible with these thunderstorms, but severe weather is not expected. Fog will be possible tonight, especially near the lake, where some dense fog may develop late. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday... Limited Thunderstorm Risk South of I-80. Elevated AM Fog Risk. Wednesday and Thursday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving towards the east at 15 to 20 mph LMZ740>745-042015- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 315 PM CDT Sun Oct 3 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. Elevated Fog Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday... Hazardous conditions for small craft are likely. Elevated Fog Risk. Wednesday and Thursday... Limited Thunderstorm Risk. KJB Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
In the hours before
Special weather statement, Oct 4, 12:18 AM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 1218 AM CDT Mon Oct 4 2021 INZ002-010-011-019-040900- Porter-Newton-Jasper-Benton- Including the cities of Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 1218 AM CDT Mon Oct 4 2021 /118 AM EDT Mon Oct 4 2021/ ...Areas of Dense in Northwest Indiana Fog Overnight... Areas of fog will be seen across parts of northwest Indiana, including near I-65, during the overnight. The fog is dense in places, resulting in sharply reduced visibility down to a quarter mile or less. It is uncertain if this fog will persist until daybreak and for the morning commute. Allow extra travel time in this region overnight. If encountering fog, slow down and use your low beam headlights, and ensure plenty of space between your vehicle and the one in front of yours. MTF
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.